Alert archive / North Dakota / Special Weather Statements in 2024

Special Weather Statement, NWS Bismarck, ND

June 4, 2024Mercer County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 4, 2024, 1:07 AM CDT for Mercer County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2024, 1:07 AM CDT (06:07 UTC)
Expired
Jun 4, 2024, 1:30 AM CDT
In force
23 min
Issued by
NWS Bismarck, ND
Hail
0.25 in
Wind
55

County Mercer County, ND

The radar

The Minot AFB radar (KMBX), 122 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

658 
WWUS83 KBIS 040607
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
107 AM CDT Tue Jun 4 2024
 
NDZ010-011-018>021-040630-
Oliver ND-Mountrail ND-Mercer ND-Ward ND-McLean ND-Dunn ND-
107 AM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL WARD...NORTHEASTERN
DUNN...NORTHWESTERN MCLEAN...SOUTHEASTERN MOUNTRAIL...NORTHWESTERN
OLIVER AND MERCER COUNTIES THROUGH 130 AM CDT...

At 107 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Mckenzie Bay Recreation
Area to 15 miles west of Beulah Bay Recreation Area to 7 miles south
of Golden Valley. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Beulah, Hazen, Zap, Golden Valley, Makoti, Dodge, Roseglen, Mckenzie
Bay Recreation Area, Beulah Bay Recreation Area, Hazen Bay Recreation
Area, Deep Water Creek Recreation Area, Emmet, White Shield, Twin
Buttes, Indian Hills State Recreation Area, Dakota Waters Recreation
Area, Raub, and Fort Berthold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4799 10178 4767 10157 4718 10150 4711 10221
      4744 10237 4769 10256
TIME...MOT...LOC 0607Z 247DEG 29KT 4772 10222 4753 10209 4719 10203 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

HARGROVE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 3, 10:04 PM CDT, 3 hours 3 minutes earlier. Its key messages:

  • Showers and thunderstorms tonight through Tuesday morning. A few storms could be severe this evening.
  • Strong northwest winds Tuesday through Thursday.
  • Seasonable temperatures expected through the week with slightly warmer temperatures possible late in the week.
Area forecast discussion, Jun 3, 10:04 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1004 PM CDT Mon Jun 3 2024

.KEY MESSAGES...

- Showers and thunderstorms tonight through Tuesday morning. A
  few storms could be severe this evening.

- Strong northwest winds Tuesday through Thursday.

- Seasonable temperatures expected through the week with
  slightly warmer temperatures possible late in the week.

&&

.UPDATE...
Issued at 953 PM CDT Mon Jun 3 2024

Broad area of rain stretches from north to south through central
and parts of western North Dakota, which continues to move to
the east-northeast. Some thunderstorms continue over southern
portions of the area where modest instability remains, with a
few lightning flashes noted here and there further north.
Further west, a line of showers with a few lighting flashes
continues to move east through eastern Montana affiliated with
an approaching cold front. This should move into western North
Dakota during the next hour, though some additional showers are
starting to fill in a bit over northwest North Dakota between
the systems. All this activity will then push towards the east
overnight, with chances lingering over central North Dakota into
Tuesday morning.

UPDATE
Issued at 704 PM CDT Mon Jun 3 2024

Line of convection has developed over southwest North Dakota
right along the corridor of stronger CAPE values (~1000 J/Kg),
though storms are now starting to push to the east of the higher
values. Latest guidance tries to pull the core of elevated
instability east, but appears that the storms may continue to
push ahead of this. We did have one severe event (quarter size
hail) over Adams County with our strongest storm, but that has
since weakened, and the strongest storm in the area remains
over Perkins County, SD. Would not be surprised to see a few
more storms increase in intensity and become strong with gusts
to 50 mph and small hail, but the severe risk remains low,
though can't be ruled out given the marginal shear in place. At
this time, the Perkins County storm is the one to keep the
closest eye on as it gradually makes its way northeast towards
our area. Current area of storms will continue to move east,
with additional showers/storms later tonight affiliated with a
cold front now pushing through central into eastern Montana make
their way east.

&&

.DISCUSSION...
Issued at 203 PM CDT Mon Jun 3 2024

A potent storm system will track from the Pacific North west
this afternoon, across the Northern Rockies and close off into
a closed upper low as it moves into the southern Canadian
Prairie Provinces by Tuesday. Strong upper level divergence is
expected to develop over western ND this afternoon, while
increasing low level convergence develops along the
Montana/North Dakota border. The latest satellite imagery shows
an increasing cumulus field over southeast Montana and into the
western Dakotas. As far as potential convection this afternoon
and evening, not much has changed from this morning. Modest
500-1000 J/Kg MUCape with 30-40 knots of bulk shear will provide
the potential for a few strong to severe storms. As for the
storm mode, starting around 21 UTC the bulk shear is pretty much
perpendicular to a thermal trough the looks to develop along
the MT state line. A more stable airmass on satellite looks to
be situated from around Beach northward, and also looks to be
lifting to the north. Cumulus is building southwest and
expected to continue building northward this afternoon. This
could set the stage for a few discrete cells developing this
afternoon. Current CIN is pretty high over southwest into south
central ND, but you can see a min in the CIN poking into
southeast MT that should lift northward late this afternoon. The
SPC HRRR does show that CIN then increases quickly early this
evening. By this time the shear backs to the southwest and
trends to more parallel to the trough, but not completely, so
you could have a mixed mode of convection with a trend towards
a mixed or linear mode later in the evening and overnight as the
forcing increases with the approaching. However, CIN also
increased and elevated convection would be favored. Therefore
the best bet for strong to severe storms looks to be late
afternoon the southwest and possibly north into the west
central, depending on how the more stable atmosphere in
northwest ND erodes. All hazards would be possible here but the
window appears small. A few NUCAPS soundings over the Mondak
regions shows around 2000 J/KG cape in near Baker MT, but a nice
bump of mid level warming providing a nice C cap. A Buffalo SD
sounding showed a much more unstable atmosphere with MUCAPE
above 3000 J/KG but also with a cap, albeit a not as strong.
Both these soundings may be a bit warm for surface temperatures
as well. A sounding north of Dickinson shows a more modest 1000
J/KG MUCape but was less capped than those soundings to the
west. Not much vertical development of any CU at this time in
southeast Montana, but possibly will develop more with heating
and as cumulus meanders a bit farther east. Low level flow over
ND is more south to southeast, ahead of the thermal trough,
potentially yielding a longer residence time of any developing
updrafts. Will certainly need to monitor. As for the threats, we
mentioned all three, the tornado threat we think would be quite
early on in the convective development with strong surface
heating and some low level shear present. Large hail look to be
a threat if we could get a rotating mesocyclone. Otherwise, CAPE
in our local are seems less favorable for large hail compared
to farther south into South Dakota. Thus quarter size seems
reasonable. The wind threat would be more favored later on if we
get some liner convection or bowing segments. But also here,
the later we get into the evening, the more likely convection
would be elevated. Thus 60 mph also seems reasonable. The strong
shortwave will keep at least a small threat of strong winds as
convection moves into the central part of the state, but
overall, we think the severe potential would be quite a bit less
later and farther east, especially after around 10 PM and east
of the Highway 83 corridor.

Overall we think the NBM probabilities of convection may be a
bit high, especially this afternoon and early evening. However,
showers and thunderstorms should become more widespread (but not
severe hopefully) as we go through the late evening and
overnight hours.

Over central ND, ahead of the convection we could see some fog
develop again from the James River Valley to the Turtle
Mountains. However uncertainty in this is pretty high so we did
not include fog at this time. Late tonight and into Tuesday we
could also see some fog post convection but again, too uncertain
for any one area.

Showers and thunderstorms will exit the area on Tuesday with a
strong westerly surface flow moving in from the west. Tuesday
looks to be breezy over western North Dakota.

Wednesday, however, looks to be the most likely day for wind
highlights as a strong northwest surface flow develops beneath
the Canadian upper level low. At this time it looks like a wind
advisory will likely be needed for at least northern and western
portions of the forecast area, and possibly all of western and
central ND. The ECMWF continues to show a pretty good signal (80
percent probability) for significant winds and gusts over much
of the forecast area, with the 90 percent probability
approaching the northwest. With a strong upper jet in the area,
a case could be made for possible HWW criteria winds given the
strength of the winds aloft. There does seem to be quite a bit
of low and mid level cloudiness around and some upward motion
limiting the wind potential. Will need to monitor this as well.

Wind potential shifts into eastern ND on Wednesday, but breezy
to windy conditions could be felt over the central portion of
the state.

Beyond Wednesday we look to dry out with temperatures possibly
showing a small warming trend as we head towards the weekend.
Mid week will be more seasonable with 60s and 70s. Late in the
weekend into next week the warming trend could continue but high
NBM ensemble high temperature spreads increase so confidence in
anything warmer is not high at this time.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 704 PM CDT Mon Jun 3 2024

Showers and thunderstorms over western North Dakota will
continue to spread east this evening, with additional
showers/storms passing through overnight. This will bring
periods of MVFR/IFR visibility. In addition, small hail and
gusty winds will be possible with the storms. The storms will
exit from west to east late tonight into Tuesday morning, but
westerly winds will be on the increase behind a cold front,
possibly gusting to around 35 kts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...JJS
DISCUSSION...TWH
AVIATION...JJS
Hazardous weather outlook, Jun 3, 10:07 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1007 PM CDT Mon Jun 3 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050315-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1007 PM CDT Mon Jun 3 2024 /907 PM MDT Mon Jun 3 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms will continue to move through western and central
North Dakota tonight. A few storms may become strong with small
hail and gusty winds, but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northwest winds are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 3, 7:35 PM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
635 PM MDT Mon Jun 3 2024

NDZ041-040100-
Hettinger ND-
635 PM MDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HETTINGER COUNTY THROUGH
700 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm near
Regent, or 28 miles north of Hettinger, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Regent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4634 10268 4643 10275 4660 10247 4640 10227
TIME...MOT...LOC 0035Z 236DEG 22KT 4642 10264

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ADAM
Local storm report, Jun 3, 8:49 PM CDT, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
849 PM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Gst     10 E North Lemmon       45.97N 101.96W
06/03/2024  E60 MPH          Sioux              ND   Public

            Thunderstorm wind gusts were accompanied by
            pea to dime size hail and heavy rain.

&&
Special weather statement, Jun 3, 11:04 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1004 PM MDT Mon Jun 3 2024

NDZ031>033-040-043-040500-
Golden Valley ND-Stark ND-Billings ND-Slope ND-Bowman ND-
1004 PM MDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT GOLDEN VALLEY...BOWMAN...
BILLINGS...SLOPE AND WESTERN STARK COUNTIES THROUGH 1100 PM MDT...

At 1004 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Trotters to 7 miles west of
Mud Buttes. Movement was east at 45 mph.

HAZARD...Wind gusts to 55 mph. The strong winds have occasionally
         occurring well ahead of the main thunderstorm line.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bowman, Beach, Belfield, South Heart, Scranton, Rhame, Marmarth,
Medora, Golva, Sentinel Butte, Amidon, Mud Buttes, South Fairfield,
Trotters, Fairfield, Griffin, Gascoyne, Fryburg, Buffalo Springs, and
Sully Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4733 10404 4733 10303 4698 10303 4698 10297
      4628 10296 4628 10300 4595 10300 4595 10404
TIME...MOT...LOC 0404Z 270DEG 39KT 4726 10368 4603 10393

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SCHILD
Special weather statement, Jun 4, 12:25 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1225 AM CDT Tue Jun 4 2024

NDZ010-017>019-021-033-034-040>042-040600-
Grant ND-Hettinger ND-McKenzie ND-Mountrail ND-Stark ND-Mercer ND-
McLean ND-Slope ND-Morton ND-Dunn ND-
1225 AM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT DUNN...NORTHWESTERN MCLEAN...
HETTINGER...NORTHWESTERN MORTON...SOUTHEASTERN MCKENZIE...EASTERN
SLOPE...STARK...SOUTH CENTRAL MOUNTRAIL...WESTERN MERCER AND
NORTHWESTERN GRANT COUNTIES THROUGH 100 AM CDT/MIDNIGHT MDT/...

At 1225 AM CDT/1125 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles southwest of
Mandaree to near Dunn Center to 8 miles northwest of Taylor to 8
miles west of Regent. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dickinson, Killdeer, Hebron, New England, Richardton, Gladstone, Zap,
Halliday, Golden Valley, Regent, Taylor, Dunn Center, Dodge, Manning,
Marshall, Mandaree, Mckenzie Bay Recreation Area, Havelock, Deep
Water Creek Recreation Area, and Oakdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4698 10283 4765 10320 4790 10228 4751 10188
      4715 10181 4640 10210 4630 10323
TIME...MOT...LOC 0525Z 252DEG 40KT 4765 10287 4737 10258 4701 10251
4640 10274

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HARGROVE
Special weather statement, Jun 4, 12:40 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1240 AM CDT Tue Jun 4 2024

NDZ036-037-047-040615-
Kidder ND-Logan ND-Stutsman ND-
1240 AM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN KIDDER...
NORTHWESTERN LOGAN AND WEST CENTRAL STUTSMAN COUNTIES THROUGH 115 AM
CDT...

At 1239 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dawson to 4 miles south of Lake Isabel to
5 miles north of Napoleon. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tappen, Pettibone, Dawson, Lake Isabel, Crystal Springs, Chase Lake,
and Streeter Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4718 9940 4694 9935 4676 9931 4653 9987
      4669 9987 4695 9990
TIME...MOT...LOC 0539Z 232DEG 34KT 4692 9975 4675 9974 4658 9977

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HARGROVE
Special weather statement, Jun 4, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
107 AM CDT Tue Jun 4 2024

NDZ010-011-018>021-040630-
Oliver ND-Mountrail ND-Mercer ND-Ward ND-McLean ND-Dunn ND-
107 AM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL WARD...NORTHEASTERN
DUNN...NORTHWESTERN MCLEAN...SOUTHEASTERN MOUNTRAIL...NORTHWESTERN
OLIVER AND MERCER COUNTIES THROUGH 130 AM CDT...

At 107 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Mckenzie Bay Recreation
Area to 15 miles west of Beulah Bay Recreation Area to 7 miles south
of Golden Valley. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beulah, Hazen, Zap, Golden Valley, Makoti, Dodge, Roseglen, Mckenzie
Bay Recreation Area, Beulah Bay Recreation Area, Hazen Bay Recreation
Area, Deep Water Creek Recreation Area, Emmet, White Shield, Twin
Buttes, Indian Hills State Recreation Area, Dakota Waters Recreation
Area, Raub, and Fort Berthold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4799 10178 4767 10157 4718 10150 4711 10221
      4744 10237 4769 10256
TIME...MOT...LOC 0607Z 247DEG 29KT 4772 10222 4753 10209 4719 10203

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:15 PM CDTSpecial Weather StatementBISDunn30 min
Jun 3, 7:35 PM CDTSpecial Weather StatementBISHettinger25 min
Jun 3, 7:56 PM CDTSevere Thunderstorm WarningBISGrant, Sioux29 min
Jun 3, 11:04 PM CDTSpecial Weather StatementBISBillings, Bowman, Golden Valley, Slope56 min
Jun 4, 12:25 AM CDTSpecial Weather StatementBISDunn, Hettinger, Stark35 min
Jun 4, 12:40 AM CDTSpecial Weather StatementBISKidder35 min
Jun 4, 2:12 AM CDTSpecial Weather StatementBISFoster, Stutsman33 min
Jun 4, 10:16 AM CDTWind AdvisoryBISBurke, Divide, McKenzie, Mountrail, Williams10 hr
Jun 4, 2:34 PM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more30 hr

Nearby

Special Weather Statements in North Dakota, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.